Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 144, NWS Dodge City, KS

June 28, 20114 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2011, 7:46 PM CDT for 4 counties in Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 7:46 PM CDT (00:46 UTC)
Expired
Jun 28, 2011, 8:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:58 PM CDTTSTM WND GST 6013 Sse Kendall, KSTHE WIND BLEW DOWN PART OF A FENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS53 KDDC 290046
SVRDDC
KSC067-075-093-187-290130-
/O.NEW.KDDC.SV.W.0144.110629T0046Z-110629T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
  NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 830 PM CDT/730 PM MDT/

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF KENDALL...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN STANTON...NORTHWESTERN GRANT...
  SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3785 10133 3766 10145 3772 10164 3785 10158
TIME...MOT...LOC 0046Z 271DEG 24KT 3780 10147
WIND...HAIL 60MPH <.50IN

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:39 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 3:39 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT TUE JUN 28 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT, FIRE
WEATHER CONDITIONS FOR WEDNESDAY AND THURSDAY AFTERNOON AND EARLY
EVENING AND MAX TEMPERATURES FOR WEDNESDAY AND THURSDAY.

A WARM RIDGE OF UPPER LEVEL HIGH PRESSURE WILL BUILD INTO THE PLAINS
INTO THURSDAY WITH AN UPPER LEVEL SHORTWAVE TROUGH BRUSHING THE
WESTERN HIGH PLAINS ON THURSDAY. THIS WILL CAUSE A SURFACE WARM
FRONT TO MOVE NORTH ACROSS WESTERN KANSAS ON WEDNESDAY AND THE HOT
AIRMASS WELL ESTABLISHED ON THURSDAY. AHEAD OF THE WARM FRONT
TONIGHT SOUTHEASTERLY MOIST UPSLOPE FLOW WILL CONTINUE. STORMS IN
EASTERN COLORADO ARE FORECAST TO DEVELOP BY THIS EVENING THEN MOVE
EAST AS A MESOSCALE CONVECTIVE SYSTEM (MCS) OVERNIGHT. WILL KEEP
POPS AROUND 40 TO 50 PERCENT WITH QPF AROUND .25 INCH. THE NAM MODEL
HAS THE STORMS WEAKENING RAPIDLY JUST TO THE WEST OF DODGE CITY
WHILE THE GFS SHOWS AROUND .50 INCH. THE HRRR MODEL HAS SOME
AGREEMENT WITH THE NAM. SO UNCERTAINTY ABOUNDS ON HOW FAR EAST THE
STORMS WILL MOVE OVERNIGHT. SOME SMALL HAIL TO NICKEL SIZE IS
POSSIBLE BUT THE MOST LIKELY HAZARD WOULD BE STRONG OUTFLOW WINDS OF
OVER 60 MPH. A FEW MORE THUNDERSTORMS ARE POSSIBLE IN THE FAR WEST
TO NORTHWEST FA ON THURSDAY LATE AFTERNOON AS A SHORTWAVE TROUGH
CLIPS WESTERN KANSAS.

FOR TONIGHT LOOK FOR INCREASING CLOUDS WITH THUNDERSTORMS MOVING
WEST TO EAST. WINDS WILL BE SOUTHEAST AROUND 15 MPH. WINDS WILL BE
SHIFTING IF THE THUNDERSTORM COMPLEX MOVES IN WITH WEST TO NORTHWEST
WINDS OF 30 TO 50 MPH POSSIBLE. OVERNIGHT LOWS LOOK TO BE IN THE MID
60S WEST TO THE LOW 70S SOUTHEAST. IF MORE THUNDERSTORMS THEN LOWS
COULD BE A BIT COOLER.

ON WEDNESDAY SKIES WILL BECOME MOSTLY SUNNY WITH SOUTH TO SOUTHWEST
WINDS INCREASING TO 15 TO 25 MPH IN THE AFTERNOON WITH DEEP MIXING.
VERY WARM TEMPS ALOFT OF 32 TO 34C WILL GIVE SURFACE HIGH TEMPS FROM
106 NORTH TO 112 FAR SOUTH. THIS COULD RESULT INTO SOME RECORD HIGH
TEMPERATURES. THE RECORD FOR DODGE IS 110, GARDEN CITY 109, AND
MEDICINE LODGE OF 107.

FOR WEDNESDAY NIGHT SOUTH WINDS OF 15 TO 20 MPH WILL KEEP OVERNIGHT
LOWS VERY MILD AND IN THE LOW TO MID 70S.

ON THURSDAY THE PRESSURE GRADIENT WILL SUPPORT SOUTH WINDS OF 20 TO
30 MPH WITH THE HEAT CONTINUING. HIGHS AGAIN LOOK TO BE FROM 107
NORTH TO 112 SOUTH. WITH A BIT MORE MOISTURE IN THE EAST IS FORECAST
AND COULD BE CLOSE TO HEAT ADVISORY WITH HEAT INDICES FROM 105 TO
107. MORE RECORD HIGHS COULD FALL.

.FIRE WEATHER...

WILL UPGRADE OUR CURRENT FIRE WEATHER WATCH AND GO WITH A RED FLAG
WARNING FOR WEDNESDAY AFTERNOON AND EARLY EVENING. THE WINDS WILL BE
BORDERLINE HOWEVER WITH SUCH DEEP MIXING THE WINDS USUALLY GUST
STRONGER THAN THE MODELS FORECAST. WITH THE PRESSURE GRADIENT
TIGHTER ON THURSDAY AND THE SAME HOT AIRMASS IN PLACE WILL NEED A
FIRE WEATHER WATCH FOR THURSDAY AFTERNOON AND EARLY EVENING.

DAYS 3-7...

THERE IS A VERY SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ALONG
A THERMAL TROUGH IN NORTHWESTERN KANSAS AS A SHORTWAVE TROUGH MOVES
ACROSS THE NORTHERN PLAINS. DUE TO THE LACK OF MOISTURE, ANY STORMS
WILL BE VERY HIGH BASED, WITH THE MAIN THREAT DAMAGING WINDS.
TEMPERATURES THURSDAY NIGHT WILL BE VERY WARM DUE TO BLAZING HOT
TEMPERATURES THURSDAY AFTERNOON AND 10-15KT SOUTHERLY WINDS THURSDAY
NIGHT THAT WILL DISCOURAGE COMPLETE DECOUPLING. THE SHORTWAVE TROUGH
WILL EJECT NORTHEASTWARD INTO THE NORTHERN PLAINS ON FRIDAY. THE
TRAILING COLD FRONT WILL STALL ACROSS NORTHWESTERN KANSAS. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS ALONG THIS BOUNDARY. GIVEN THE LACK
OF SHEAR AND MARGINAL CAPE, THE MAIN THREATS WITH THESE STORMS IS
LOCALLY DAMAGING WINDS AND LIGHTNING. TEMPERATURES WILL STILL BE
RATHER HOT FRIDAY, BUT NOT QUITE AS HOT AS THE PREVIOUS TWO DAYS
SINCE THE MID-LEVEL FLOW (AROUND 700MB) WILL BE MORE SOUTHERLY THAN
WESTERLY OR SOUTHWESTERLY (LESS DOWNSLOPE).

VERY SLIGHT CHANCES FOR THUNDERSTORMS EXISTS SATURDAY EVENING IN
FAR WESTERN KANSAS ALONG A WEAK CONVERGENCE LINE. HOWEVER, IN THE
ABSENCE OF LEE TROUGHING THROUGH WEST TEXAS, GULF MOISTURE WILL BE
CUT OFF. HENCE ANY STORMS THAT DEVELOP WILL BE VERY HIGH BASED, AND
THE MAIN STORM THREATS WILL AGAIN BE LOCALLY DAMAGING WINDS AND
LIGHTNING. GENERAL UPPER-LEVEL RIDGING WILL PERSIST INTO MONDAY WITH
ANY SURFACE FRONTS STAYING WELL TO THE NORTH. PRECIPITATION IS NOT
EXPECTED AND TEMPERATURES WILL STAY WELL ABOVE NORMAL.

THE MODELS BEGIN TO DIVERGE BY TUESDAY AND WEDNESDAY AND THERE IS
LITTLE MODEL CONTINUITY FROM RUN TO RUN. THE GFS AND ITS ENSEMBLES
SHOW STRONGER TROUGHING OVER THE GREAT LAKES AND THIS WOULD PUSH
A COLD FRONT THROUGH WESTERN KANSAS ALONG WITH COOLER
TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE TAF PERIOD.
HOWEVER, THUNDERSTORMS THAT WERE BEGINNING TO FIRE AS OF 3 PM
CDT ALONG THE EDGE OF THE ROCKIES MAY DEVELOP INTO A LARGER STORM
CLUSTER THIS EVENING AND PROGRESS INTO GCK/DDC BEFORE MIDNIGHT.
A GUST FRONT FROM THESE HIGH BASED STORMS COULD CAUSE A WESTERLY WIND
SHIFT DURING THE EVENING OR TOWARD MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67 108  75 107 /  50  10   0   0
GCK  66 106  73 106 /  40   0   0   0
EHA  67 107  71 106 /  40   0   0  10
LBL  67 110  74 107 /  40   0   0   0
HYS  66 106  75 107 /  40  10  10  10
P28  72 109  77 109 /  40  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
WEDNESDAY FOR KSZ061>063-074>080-084>089.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ043-044-061>063-074>080-084>089.

&&

FN24/06/06
Hazardous weather outlook, Jun 28, 3:55 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE JUN 28 2011

KSZ030-031-043>046-061>066-074>081-084>090-291130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 PM CDT TUE JUN 28 2011 /255 PM MDT TUE JUN 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT... WITH THE BEST
CHANCE ALONG AND WEST OF A LINE FROM WAKEENEY TO DODGE CITY TO
COLDWATER. DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS ARE
POSSIBLE WITH THESE STORMS. THE STORMS MAY AFFECT SYRACUSE...ELKHART
AND HUGOTON BY 8 PM AND DODGE CITY BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND DRY WEATHER CAN BE EXPECTED WEDNESDAY AND THURSDAY WITH HIGH
TEMPERATURES BETWEEN 103 AND 108. GIVEN THE VERY LOW RELATIVE
HUMIDITY VALUES...HEAT INDICES WILL ONLY BE BETWEEN 100 AND 104.
HOWEVER IF TEMPERATURES GET WARMER THAN EXPECTED...THEN A HEAT
ADVISORY WOULD BE NEEDED.

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEDNESDAY AND
THURSDAY ALONG AND SOUTH OF A LINE FROM SYRACUSE TO DODGE CITY TO
COLDWATER. SEE THE LATEST FIRE WEATHER MESSAGES FOR DETAILS.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS ACROSS FAR WESTERN KANSAS
THURSDAY EVENING AND THEN AGAIN FRIDAY AND SATURDAY EVENINGS. THE
MAIN THREATS WITH THESE STORMS ARE LOCALLY DAMAGING WINDS AND
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 7 PM IN FAR WESTERN KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 28, 6:19 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT TUE JUN 28 2011

KSZ061-074-084-290045-
HAMILTON-MORTON-STANTON-
619 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...MORTON AND STANTON
COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
HOLLY TO 20 MILES WEST OF BARTLETT...OR ALONG A LINE EXTENDING FROM 7
MILES NORTHWEST OF COOLIDGE TO 25 MILES WEST OF THE SAUNDERS
ELEVATOR...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS THROUGH 645 PM
MDT OR 745 PM CDT. A FEW LOCATIONS MAY ALSO SEE WIND GUSTS IN EXCESS
OF 50 MPH. IN ADDITION, FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED.

LAT...LON 3826 10205 3826 10156 3699 10157 3699 10204
TIME...MOT...LOC 2316Z 283DEG 22KT 3812 10205 3741 10246

RUSSELL
Local storm report, Jun 28, 7:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     3 W JOHNSON CITY        37.57N 101.81W
06/28/2011  M68 MPH          STANTON            KS   EMERGENCY MNGR

&&

KSUGDEN
Local storm report, Jun 28, 7:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     JOHNSON CITY            37.57N 101.75W
06/28/2011  M64 MPH          STANTON            KS   AWOS

&&

KSUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton47 min
Jun 28, 8:06 PM CDTSpecial Weather StatementDDCGrant, Kearny39 min
Jun 28, 8:15 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny45 min
Jun 28, 8:33 PM CDTSpecial Weather StatementDDCStevens42 min
Jun 28, 10:00 PM CDTSevere Thunderstorm WarningDDCSeward45 min
Jun 28, 10:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee41 min
Jun 28, 11:13 PM CDTSpecial Weather StatementDDCEdwards47 min
Jun 29, 3:40 AM CDTHeat AdvisoryDDCBarber, Ellis, Pawnee, Pratt, Rush, Stafford15 hr
Jun 29, 11:26 AM CDTRed Flag WarningDDCClark, Comanche, Edwards, Finney, Ford, Grant and 12 more34 hr
Jun 29, 2:08 PM CDTHeat AdvisoryDDCBarber, Ellis, Pawnee, Pratt, Rush, Stafford29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.